Thunderstorm Wind, Roger Mills
- When
- June 22, 3:40 PM CST
- Where
- Roger Mills County, 5.48 mi SW of Cheyenne
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.546, -99.728
Cheyenne (CHEY) Mesonet observation.
A semi-organized cluster of thunderstorms slowly moved from the High Plains of southeastern Colorado/southwest Kansas towards the forecast area during the day on the 22nd. Owing to sufficient wind shear and strong instability, a few wind gusts of severe caliber were noted as the complex moved across western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A semi-organized cluster of thunderstorms slowly moved from the High Plains of southeastern Colorado/southwest Kansas towards the forecast area during the day on the 22nd. Owing to sufficient wind shear and strong instability, a few wind gusts of severe caliber were noted as the complex moved across western Oklahoma. Marginal instability towards central Oklahoma/I-35 corridor caused the system to weaken across these areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 1:34 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 234 PM CDT Thu Jun 22 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 230 PM CDT Thu Jun 22 2023 The primary near-term impact to our area will come from a long- lived, slow-moving complex of storms over the Oklahoma/Texas panhandle as of early afternoon. THese storms have formed along an outflow boundary left over from last night's convection, which is now sharpening across our northwest Oklahoma zones from northern Ellis to southern Woods Counties. 850 mb flow is largely parallel to this boundary, which may encourage slow-moving, training convection, although current radar trends suggest that cold pool amalgamation will tend to drive that convection southward and potentially keep it in the Texas panhandle. Other than this complex, a low chance for storms exists across western north Texas. Severe weather is unlikely, but gusty winds and small hail are possible. Although humidity has been mercifully somewhat lower this afternoon, low 70s dewpoints are creeping back into southern Oklahoma and western north Texas. This will set the stage for an oppressive overnight. Given the amount of humidity, temperatures will be slow to fall and will likely not reach the dewpoint by daybreak, with widespread low 70s possible. Storm coverage tomorrow looks like it will be greater than today as an impulse brings 40-50 knots of 500 mb flow into our western zones. RAP forecast soundings show MLCAPE values reaching 4,500 J/kg with near-total erosion of the cap across western Oklahoma, in addition to 50 knots of effect bulk shear. This should be sufficient for severe weather, but several factors complicate this forecast. First of all, the forcing mechanism for storms is nebulous at most. THe dryline should remain back in the Caprock region, and southerly storm motions may spare our area from heavy weather through at least late evening again. Secondly, extremely high PWATs will reduce efficiency of hail growth and keep DCAPE values within manageable levels. Thus, we currently are messaging a marginal risk for severe weather tomorrow afternoon. Meister && .LONG TERM... (Friday night through next Wednesday) Issued at 230 PM CDT Thu Jun 22 2023 Storm chances will increase after sunset tomorrow night coincident with potential upscale growth of convection across the higher terrain. A few CAMs (notably, the ARW WRF and NSSL WRF) depict an organized MCS moving through the central portion of our area overnight. However, those particular members of the HREF have been "MCS-happy", so to speak, so that guidance is taken with at least a bit of a grain of salt. As the weekend kicks off, the main weather story will pivot back to heat. The ridge won't go away - in fact, it is quite the feat to begin with that we have even had flow/storm chances given the strength of the ridge. As it builds back in, the risk of excessive heat will return immediately given the ongoing humid nature of the airmass. Saturday looks to be the most extreme day, and heat advisories/excessive heat warnings will likely be needed over a rather large swath of the area. Heat indices/WBGTR values will slowly decrease into early next week - not because we're getting any cooler, but because humidity values will slowly drop off of the record-setting pace we've seen. Storm chances will also exist periodically throughout the weekend. Chances will be modulated by outflow boundaries from previous convection as well as the duration with which MCSs can survive off the high terrain; thus, predictability is low at this time. Storm chances will be lower next week as the core of the upper ridge moves overhead. Meister && .AVIATION... (18Z TAFS) Issued at 101 PM CDT Thu Jun 22 2023 Showers and thunderstorms are ongoing across the Oklahoma and northern Texas Panhandles, with showers beginning to enter into northwestern Oklahoma. These showers will continue moving south and east through Thursday into Thursday night, with possible redevelopment in SE Colorado overnight into Friday morning and moving through western Oklahoma and northern Texas. Elsewhere, VFR conditions will continue with high ceilings and southerly/southeasterly winds now through Friday morning. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 89 72 88 72 / 20 10 20 20 Hobart OK 88 70 91 71 / 20 20 40 30 Wichita Falls TX 92 73 94 73 / 20 20 30 30 Gage OK 82 67 88 68 / 60 30 30 30 Ponca City OK 88 69 89 72 / 10 10 20 20 Durant OK 90 71 91 75 / 10 10 20 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...04 LONG TERM....04 AVIATION...50
Hazardous Weather Outlook National Weather Service Norman OK 416 PM CDT Thu Jun 22 2023 OKZ004>048-050>052-TXZ083>090-232130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 416 PM CDT Thu Jun 22 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... Thunderstorms are entering western Oklahoma from the Texas panhandle. Damaging winds and large hail is possible this afternoon and evening, mainly in western and southwestern Oklahoma. While the threat is very low, a tornado cannot be ruled out. Further storm development is possible in the Texas panhandle this evening, which would make it into southwestern Oklahoma and western north Texas by daybreak. Damaging wind, large hail, and cloud- to-ground lightning would be the primary risks from these storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Heat... Triple digit temperatures and high heat indices are expected to return to the area this weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The Altus AFB radar (KFDR), 148 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
5 thunderstorm wind. Local standard time, as filed.
Cheyenne (CHEY) Mesonet observation.
Cheyenne (CHEY) Mesonet observation.
Cheyenne (CHEY) Mesonet observation.
Large free-standing communications tower collapsed due to thunderstorm wind. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114900, 1114916, 1114917, 1114892, 1114895.